Stopping liver failure from painkiller overdose

February 3, 2014
Tylenol 500 mg capsules. Credit: Wikipedia

(Medical Xpress)—University of Adelaide researchers have identified a key step for the future prevention of liver failure resulting from taking too much of the everyday painkiller paracetamol (also known as acetaminophen).

Published today in the Proceedings of the National Academy of Sciences (PNAS), the study pinpoints a target for new treatments to prevent the potentially lethal consequences of paracetamol overdose.

"Paracetamol is the most frequently used over-the-counter pain medication," says Dr Grigori Rychkov, Senior Research Fellow in the University's School of Medical Sciences.

"Overdose of paracetamol is the most common cause of and the leading cause of requiring transplantation in developed countries. The precise mechanisms of due to paracetamol overdose, however, have remained unclear."

It has been known for a long time that paracetamol overdose is associated with toxic levels of calcium in but nobody has known how the calcium gets into the cells.

The University of Adelaide researchers have identified a channel transporting calcium across the cell membrane that is triggered by paracetamol overdose, known as Transient Receptor Potential Melanostatine2 (TRPM2). Once the channel is activated, the cells become overloaded with calcium, leading to cell death. If this continues and enough cells die, it can lead to liver failure.

The research, conducted by PhD student Ehsan Kheradpezhouh, showed in laboratory studies that when the TRPM2 channel was missing or blocked, liver cells were protected from paracetamol damage.

"We now have a potential drug target for treating paracetamol overdose and possibly some other liver-damaging poisonings," says Dr Rychkov.

Currently paracetamol overdose can be effectively treated – but only if caught within 18 hours.

"If we can block the TRPM2 channel we might be able to prevent the toxicity or extend this timeframe. If we can stop the calcium uptake and cell death, we'll be giving the a better chance for recovery and, hopefully, preventing complete ," says Dr Rychkov.

The study was conducted in collaboration with Flinders University.

Explore further: Predicting liver injury in paracetamol overdose patients

More information: "TRPM2 channels mediate acetaminophen-induced liver damage," by Ehsan Kheradpezhouh, Llinlin Ma, Arthur Morphett, Greg J. Barritt, and Grigori Y. Rychkov, PNAS, 2014.

Related Stories

US urges acetaminophen limits due to liver risks

January 15, 2014

US regulators said Wednesday they are urging doctors to cease prescribing drugs that contain more than 325 milligrams of acetaminophen per tablet due to concerns over liver damage.

Recommended for you

Success in the 3-D bioprinting of cartilage

April 28, 2017

A team of researchers at Sahlgrenska Academy has managed to generate cartilage tissue by printing stem cells using a 3-D-bioprinter. The fact that the stem cells survived being printed in this manner is a success in itself. ...

Mouse teeth providing new insights into tissue regeneration

April 27, 2017

Researchers hope to one day use stem cells to heal burns, patch damaged heart tissue, even grow kidneys and other transplantable organs from scratch. This dream edges closer to reality every year, but one of the enduring ...

Dentistry research ID's novel marker for left-handedness

April 27, 2017

Individuals with a slender lower face are about 25 percent more likely to be left-handed. This unexpected finding was identified in 13,536 individuals who participated in three national surveys conducted in the United States.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.